Dense Fog, Ballard
- When
- November 22, 4:00 AM CST to 7:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- AWOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Widespread dense fog blanketed the Ohio and Mississippi River counties of western Kentucky. Visibility was one-quarter mile or less.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed the Ohio and Mississippi River counties of western Kentucky. Visibility was one-quarter mile or less. High pressure over the central Appalachian Mountains produced a light south wind flow of moist air, which contributed to the dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 22, 3:06 AM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
306 AM CST THU NOV 22 2012
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 305 AM CST THU NOV 22 2012
WE WILL MAKE LAST MINUTE ADJUSTMENTS TO THE FOG FORECAST AND
ADVISORY BASED ON LATEST CONDITIONS. OTHERWISE HIGH CLOUDS WILL
GRADUALLY INCREASE THROUGH THE DAY. TEMPERATURES WILL BE QUITE MILD
FOR ONE MORE DAY. ENERGY SEEN MOVING ACROSS THE NORTHERN ROCKIES ON
WVAPOR EARLY THIS MORNING WILL DIG SOUTHEAST THROUGH THE DAY AND
INTO TONIGHT. IT WILL CUT OUT A SHARP MID LEVEL TROF AND EVENTUALLY
CLOSE OFF ACROSS THE UPPER MIDWEST AND GREAT LAKES REGIONS TONIGHT
INTO FRIDAY. AT THE SURFACE...A FRONTAL BOUNDARY WILL MOVE ACROSS
THE REGION TONIGHT. EXPECT SHOWERS WITH THE PASSAGE OF THE FRONT
TONIGHT. MIGHT BE JUST ENOUGH ELEVATED INSTABILITY TO SEE SOME
LIGHTNING APPROACHING SOUTHEAST MISSOURI INTO SOUTHWEST
ILLINOIS...AND POINTS WEST OF THERE. BUT FOR NOW WILL GO WITH
SHOWERS. MOISTURE WILL SWEEP EAST OF THE REGION RAPIDLY VERY EARLY
FRIDAY MORNING. FRIDAY WILL ESSENTIALLY BE A DRY AND COOLER DAY.
IT WILL REMAIN QUITE COOL FRIDAY NIGHT THROUGH SATURDAY NIGHT AS
A LARGE AREA OF HIGH PRESSURE MOVING IN FROM THE NORTHWEST
EVENTUALLY SETTLES ACROSS THE AREA.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 305 AM CST THU NOV 22 2012
THE LATTER PART OF THE WEEKEND WILL CONTINUE TO BE DRY...WITH A
SWRLY LOW LEVEL FLOW STARTING UP AS SFC HIGH PRESSURE MOVES OFF TO
THE ERN SEABOARD. SUNDAY NIGHT...ISENTROPIC LIFT AHEAD OF A SFC WAVE
OVER NRN TX/OK AND A WARM FRONT MAY BE ABLE TO TAP ENOUGH MOISTURE
FOR SOME MEASURABLE RAINFALL IN WRN KY/SERN MO. AT THIS TIME
FRAME...THE GEM/GFS/ECMWF OPERATIONAL MODELS WERE IN DECENT
AGREEMENT WITH THE POSITION OF THE WAVE.
AFTER SUNDAY NIGHT...THE MED RANGE MODELS...WHICH HAVE NOT BEEN VERY
CONSISTENT...TENDED TO DIVERGE...WITH THE ECMWF HAVING THE MOST
TENDENCY TO KEEP THIS SFC FEATURE FARTHEST SOUTH AND THE GEM MUCH
FARTHER NORTH /WITH A RATHER DEEP MID LEVEL LOW OVER THE CENTRAL
CONUS/. UNCERTAINTY WITH THE TRACK OF THIS LOW PRESSURE WAVE WILL
HAVE A SIGNIFICANT EFFECT ON TEMPS ON TUE...ALONG WITH THUNDER
CHANCES MON/MON NIGHT/EARLY TUE. IT ALL DEPENDS ON THE SHARPNESS OF
MID LEVEL SHRTWV ENERGY MOVING THROUGH THE CENTRAL CONUS. AT LEAST
ISOLD THUNDER WILL BE POSSIBLE WITH THE 00Z GFS SCENARIO...WHICH
BRINGS A WELL-DEFINED SFC LOW RIGHT OVER THE PAH FORECAST AREA BY
12Z TUE. THE INITIALIZATION BLEND SUPPLIED AMPLE POPS ON MON AND
ESPECIALLY MON NIGHT...WITH COLD FROPA EXPECTED AROUND SUNRISE
TUE...WHICH RESEMBLED THE 00Z GFS SOLUTION SOMEWHAT. ATTM...THIS
SEEMED TO BE THE WAY TO GO.
ONCE THE LOW LEVEL WINDS TURN TO THE NW AND INCREASE TUE...MAKING
FOR A BRISK AFTERNOON/EVENING...ESPECIALLY IN THE NW...CHANCES OF
RAIN WILL RAPIDLY DECREASE...AND CLEARING OF SKIES IS EXPECTED TUE
NIGHT. LOWS SHOULD DIP BELOW FREEZING BY SUNRISE WED MORNING AS
ANOTHER DRY COOL DOME OF HIGH PRESSURE MOVES IN. AT LEAST THE MED
RANGE MODELS GENERALLY AGREE ON THE SYNOPTIC PATTERN ALOFT.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1040 PM CST WED NOV 21 2012
FOG IS AGAIN A CONCERN TONIGHT WITH PATCHES IFR POSSIBLE IN
OTHERWISE PREVALENT MVFR. IT SHOULD BURN OFF AT TAF SITES BY 15Z
AS SLYS DEVELOP. MID AND HIGH COVER INCREASES LATE TMRW IN ADVANCE
OF AN APPROACHING WEATHER FRONT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY UNTIL 7 AM CST THIS MORNING FOR ILZ076>078-
081>083-085>094.
MO...DENSE FOG ADVISORY UNTIL 7 AM CST THIS MORNING FOR MOZ087-
109>112-114.
IN...DENSE FOG ADVISORY UNTIL 7 AM CST THIS MORNING FOR INZ081-085.
KY...DENSE FOG ADVISORY UNTIL 7 AM CST THIS MORNING FOR KYZ001>005-
007-010-014.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 312 AM CST THU NOV 22 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 312 AM CST THU NOV 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY IS IN EFFECT FOR PORTIONS OF THE FOUR STATE REGION THROUGH 7 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY OF NEXT WEEK. A FEW STRONG STORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
10 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420310, 420311, 420312, 420313, 420314, 420315, 420316, 420317, 420318, 420319.